0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Elevated Creatine Kinase Levels With Second-Generation Antipsychotics
Smita Agarkar, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2011;23:E49-E50.

To the Editor: Creatine kinase (CK) activity can be moderately increased in patients with psychotic disorders.1 Significant elevations in CK in patients treated with antipsychotics occur in neuroleptic malignant syndrome (NMS). There are a few published reports of isolated increases in ck levels with atypical antipsychotics. We present a case of suspected rhabdomyolysis in a patient treated with combination atypical antipsychotics.

Our patient is a 33-year-old man with schizoaffective disorder admitted to the outpatient clinic in July 2007 after a brief inpatient hospitalization for clozapine titration. His medications on admission included clozapine (400 mg), valproic acid (750 mg), and atorvastatin (20 mg). The patient discontinued atorvastatin 2 weeks after admission to the clinic. Over the next 2 months, clozapine was gradually increased up to 650 mg/day. The patient's WBC/ANC remained within normal limits. In October 2007, ziprasidone, titrated to 160 mg/day, was started as augmentation for refractory psychotic symptoms. Ziprasidone was increased to 240 mg/day by april 2008 because of ongoing paranoia and referential thinking. In July 2008, the patient was diagnosed with a herniated disk and given an epidural depo-medrol injection for back pain. One week later, on routine blood work for clozapine monitoring, the patient's WBC and ANC were elevated, at 21.4 K/μl and 12.2 K/μl, respectively. Four weeks after the injection, blood counts still remained high, with WBC 22.7K/μl and ANC 16.6 K/μl. There was no evidence of extrapyramidal symptoms, and vital signs were normal. CK was elevated, at 26,152 U/liter. The patient was hospitalized and all medications stopped except clozapine. An ECG and ultrasound of abdomen were unremarkable. All other laboratory values were within normal limits. The patient responded to IV hydration, and CPK levels decreased to 11,000 u/liter on day 2. On day 5, ck was below 500 U/liter; WBC at 12.2 K/μl, and ANC at 8.3 K/μl. The patient was discharged with no pathological sequelae. All of his medications were resumed, but ziprasidone was kept at a lower dose of 160 mg/day. Six months later, the patient's CK remained slightly elevated, at 247 u/liter with the patient maintained on clozapine 650 mg/day and ziprasidone 160 mg/day.

This case presents a challenge due to the presence of elevated CK levels and leucocytosis in the absence of rigidity, tremors, or autonomic dysfunction. There was no evidence of muscle trauma or hyperactivity. The epidural steroid injection could have contributed to the initial leucocytosis, but blood counts remained high even after 4 weeks. Literature has suggested that CK levels could rise in a period from 5 days to 2 years after initiation of antipsychotic treatment.2 In this case, a rise in CK levels occurred after 12 months of clozapine and 10 months of adjunctive treatment with ziprasidone. Rhabdomyolysis, a syndrome resulting from skeletal muscle injury, is characterized by muscle pain, weakness, myoglobinuria and elevated creatine kinase.3 Although rhabdomyolysis is a part of NMS, it has been reported that atypical antipsychotic drugs may cause rhabdomyolysis without overt signs of NMS.2 In this patient, elevated CK and leucocytosis occurred without any other clinical findings, and laboratory values improved after discontinuation of higher dose of ziprasidone. A comparison trial reported that therapy with atypical antipsychotics, as contrasted with conventional agents, was associated with higher CK levels.4 There are some data showing that increased CK can be a precipitating factor for NMS.5 This case illustrates that CK levels can rise in patients treated with atypical antipsychotics, and a high index of suspicion must be maintained with any clinical signs suggestive of NMS.

Manor  I;  Hermesh  H;  Valevski  A  et al:  Recurrence pattern of serum creatine phosphokinase levels in repeated acute psychosis.  Biol Psychiatry 1998; 43:288–292
[PubMed]
[CrossRef]
 
Meltzer  HY;  Cola  PA;  Parsa  M:  Marked elevations of serum creatinine kinase activity associated with antipsychotic drug treatment.  Neuropsychopharmacology 1996; 15:395–405
[PubMed]
[CrossRef]
 
Cervellin  G;  Comelli  I;  Lippi  G:  Rhabdomyolysis: historical background, clinical, diagnostic, and therapeutic features.  Clin Chem Lab Med 2010; 48:749–756
[PubMed]
[CrossRef]
 
Melkersson  K:  Serum creatine kinase levels in chronic psychosis patients: a comparison between atypical and conventional antipsychotics.  Prog Neuropsychopharmacol Biol Psychiatry 2006; 30:1277–1282; E-pub Jun 23, 2006
[PubMed]
[CrossRef]
 
Hermesh  H;  Manor  I;  Shiloh  R  et al:  High serum creatinine kinase level: possible risk factor for neuroleptic malignant syndrome.  Clin Psychopharmacol 2002; 22:252–256
[CrossRef]
 
References Container
+

References

Manor  I;  Hermesh  H;  Valevski  A  et al:  Recurrence pattern of serum creatine phosphokinase levels in repeated acute psychosis.  Biol Psychiatry 1998; 43:288–292
[PubMed]
[CrossRef]
 
Meltzer  HY;  Cola  PA;  Parsa  M:  Marked elevations of serum creatinine kinase activity associated with antipsychotic drug treatment.  Neuropsychopharmacology 1996; 15:395–405
[PubMed]
[CrossRef]
 
Cervellin  G;  Comelli  I;  Lippi  G:  Rhabdomyolysis: historical background, clinical, diagnostic, and therapeutic features.  Clin Chem Lab Med 2010; 48:749–756
[PubMed]
[CrossRef]
 
Melkersson  K:  Serum creatine kinase levels in chronic psychosis patients: a comparison between atypical and conventional antipsychotics.  Prog Neuropsychopharmacol Biol Psychiatry 2006; 30:1277–1282; E-pub Jun 23, 2006
[PubMed]
[CrossRef]
 
Hermesh  H;  Manor  I;  Shiloh  R  et al:  High serum creatinine kinase level: possible risk factor for neuroleptic malignant syndrome.  Clin Psychopharmacol 2002; 22:252–256
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
What Your Patients Need to Know About Psychiatric Medications, 2nd Edition > Chapter 55.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 17.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Topic Collections
Psychiatric News